What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 21, 3:16 PM EST, 4 minutes earlier.
Area forecast discussion, Aug 21, 3:16 PM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
416 PM EDT Sun Aug 21 2022
.SYNOPSIS...
Scattered showers and thunderstorms will be around into this
evening under mostly cloudy skies. A low pressure system will
then move in late tonight through Monday with a more areawide
likelihood for showers and storms. Some showers and thunderstorms
linger into Tuesday as the system gradually passes through the
region. Dry weather returns mid-week along with warming temperatures.
&&
.NEAR TERM /THROUGH MONDAY NIGHT/...
345 PM Update
A mid and upper level trough continues to slowly spin off to the
east from the Great Lakes region at this time. Upper level
diffluence is evident out ahead of this trough, now moving into
portions of Central NY and NE PA. A shortwave disturbance on the
front side of the upper level trough has initiated a cluster of
showers and embedded thunderstorms across Central PA north into
Central NY, mainly along west of I-81. The most favorable
environment for thunderstorms to develop and organize has now
shifted north, across the Syracuse metro and NY Thruway
corridor...where MLCAPE is around 1500 J/Kg and effective layer
shear is pushing 30 kts...this area will need to be watched
closely for any stronger storms to develop over the next few
hours. Otherwise,these showers and storms will continue to move
slowly east into the early evening hours, but are forecast to
gradually weaken, especially across the Twin Tiers and NE PA
where it is much more stable. The next disturbance then rotates
into the area from the south-southeast late this evening into
the overnight, bringing deeper moisture and PWATs around 1.7
inches. Some of the guidance is showing a meso-low developing
along the NJ coast, which may act to slow and pivot some of the
rain showers/storms in a band across NE PA, north through the
Twin Tiers...this area of showers and embedded t'storms then
moves north across the rest of CNY late tonight. 6 hour QPF
looks to average 1/2" to 1" across much of NE PA late tonight,
fading to less than 1/3" across CNY. Otherwise, tonight will
feature humid, mostly cloudy conditions with areas of fog also
possible. Lows only dip down into the mid-60s.
Active, unsettled weather will continue on Monday as the upper
level trough moves into Western NY/ PA. A deep southerly flow
will continue to advect moisture into the area, and any breaks
in the clouds will allow for increasing daytime heating/instability.
MLCAPE looks to range from 500-1000 J/Kg in the afternoon, with
numerous t'storms developing. Storm motions will be rather slow,
around 10-20 mph south to north...and there could be some
backbuilding storms as well. With PWATs still around 1.6 to
1.7" and warm cloud layer around 11k ft there will be a marginal
threat of excessive rainfall and perhaps some isolated hydro
issues (ponding of water on roadways, underpasses, urban and
other low lying locations). 12 hour rainfall amounts look to
average between 0.50 and 1.00" across the region; with locally
higher amounts possible in heavier or more persistent
thunderstorms. Otherwise, Monday will feature areas of fog and
low clouds in the morning, with skies remaining mainly cloudy
through the day...high temperatures only reach the mid-70s to
around 80 and with dew points in the mid to upper 60s it will
feel quite humid.
The showers look to gradually taper off Monday night, as
instability wanes. However, the slow moving upper level low will
be directly overhead. This will keep conditions cloudy with
chances for showers in the forecast. Rainfall amounts will be
lighter overnight; mainly less than 1/4 inch expected. It will
still be humid with lows in the low to mid-60s.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
405 PM Update:
With the trough still over the area on Tuesday, expect
numerous showers and thunderstorms to develop especially late
morning through late afternoon timeframe, aided by peak
heating. Otherwise, partly to mostly cloudy skies are expected
along with highs in the mid 70s to lower 80s. Showers and
thunderstorms are expected to quickly wind down Tuesday night
with high pressure moving in. Partially clearing skies are
expected with low temperatures in the lower to mid 60s. May also
see some patchy valley fog late at night.
High pressure will be in control Wednesday and Wednesday night,
bringing mostly sunny/clear skies. An isolated pop-up afternoon
shower or thunderstorm will be possible, but the majority of
the region should remain dry with mid-level ridging in place.
Highs are expected to be several degrees warmer, in the upper
70s to mid 80s. Valley fog looks probable Wednesday night with
the surface high overhead providing light winds. Low
temperatures are expected to be in the mid 50s to lower 60s.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
410 PM Update:
No significant changes were made to the long term forecast with
this afternoon's update.
High pressure looks to keep conditions dry on Thursday, before
forecast uncertainty increases a bit by Friday with the approach
of the next weak cold front. Timing of this front remains
highly uncertain this far out, as is to be expected. For now
stuck closely with the NBM (National Blend of Models), which
results in slight chance to low-end chance PoPs on Friday for
most areas. Saturday and Sunday look mainly dry at this time,
with high pressure settling across the region. If the timing of
the frontal boundary slows down or stalls there could still be a
stray shower or storm, but this potential looks very low at
this time. High temperatures will be above average, well into
the mainly in the 80s each day in the long term period.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Mostly VFR conditions for the rest of today and into this
evening. However, a cluster of thunderstorms is moving north out
of central PA at this time and it could impact several of the
TAF sites. Highest confidence for showers and t'storms, with
associated restrictions is at ELM; between 18-22Z...therefore a
tempo for TSRA was added. Also moderate confidence that shra and
tsra will reach ITH between about 19-23z...with a tempo also
added here. Low to moderate confidence based on the latest CAM
models that shra and tsra will also reach SYR between about
20-23z...and considering the increasing instability out there
this afternoon went ahead and included a tempo here as well.
For BGM and RME lower confidence in tsra, but still enough to
include a tempo for SHRA; mainly between about 21-01z this
evening here. Model guidance was in agreement that the showers
and thunderstorms would remain west of AVP for the remainder of
today, with showers potentially arriving after 03z this evening
here.
Late this evening and into tonight there is high confidence that
increasing moisture and rain showers will bring lower CIGs and
vsbys to most of the area. Expecting MVFR to fuel alternate CIGS
to advect in from south to north rather quickly, between about
22/05-08z...expect more toward 22/08-10z up north at SYR & RME.
Toward daybreak and into Monday morning expect widespread fuel
alternate to even IFR CIGS in rain/mist...with mainly MVFR VSBY
expected...but these could occasionally be lowered in any
steadier or heavier rain showers. Only gradual improvement back
toward MVFR CIGs is expected by midday/early afternoon
Monday...however additional showers and t'storms are then
forecast to develop areawide.
Expect south-southeast winds 5-10 knots with some higher gusts
especially in vicinity of any showers/storms the rest of today,
tonight and right into Monday.
Outlook...
Monday afternoon and Monday night...Primary wave of rain and
thunderstorms with restrictions likely, as a low pressure system
moves into the region.
Tuesday...Some showers and possible thunderstorms lingering,
with associated restrictions, as system finishes passing.
Tuesday night through Thursday...Mainly VFR.
Friday...Mainly VFR. Low chance for pop up showers.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...MJM/MDP
NEAR TERM...MJM
SHORT TERM...BJG/MJM
LONG TERM...BJG/MJM
AVIATION...MJM/MDP
Hazardous weather outlook, Aug 21, 11:04 AM EST, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1204 PM EDT Sun Aug 21 2022
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-221615-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
1204 PM EDT Sun Aug 21 2022
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Scattered showers and thunderstorms will affect the region into this
evening. A few thunderstorms could have frequent lightning, locally
heavy rainfall and gusty winds. More showers and a few thunderstorms
with locally heavy rainfall will be possible overnight tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 21, 1:00 PM EST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Binghamton NY
200 PM EDT Sun Aug 21 2022
PAZ038-211845-
Bradford PA-
200 PM EDT Sun Aug 21 2022
...Strong thunderstorms will impact portions of western Bradford
County through 245 PM EDT...
At 200 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lawrenceville to near Buttonwood to near
R.B. Winter State Park. Movement was northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Grover around 225 PM EDT.
Canton around 230 PM EDT.
Sylvania around 240 PM EDT.
Troy and Springfield around 245 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4200 7664 4185 7663 4158 7669 4158 7678
4160 7688 4196 7692 4200 7692
TIME...MOT...LOC 1800Z 225DEG 36KT 4196 7714 4148 7718 4098 7729
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DJNSpecial weather statement, Aug 21, 1:49 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Binghamton NY
249 PM EDT Sun Aug 21 2022
NYZ015-016-022-023-211930-
Steuben NY-Seneca NY-Yates NY-Schuyler NY-
249 PM EDT Sun Aug 21 2022
...Scattered thunderstorms will impact portions of southern Seneca,
Schuyler, eastern Yates and northeastern Steuben Counties through
330 PM EDT...
At 247 PM EDT, Doppler radar was tracking scattered thunderstorms in
the Finger Lakes region, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Penn Yan, Hector, Starkey, Benton, Urbana, Watkins Glen, Dundee,
Montour Falls, Tyrone and Pulteney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4274 7710 4268 7669 4265 7667 4229 7681
4229 7686 4238 7735
TIME...MOT...LOC 1847Z 210DEG 22KT 4241 7717
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DJNSpecial weather statement, Aug 21, 2:09 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Binghamton NY
309 PM EDT Sun Aug 21 2022
PAZ038-212000-
Bradford PA-
309 PM EDT Sun Aug 21 2022
...A strong thunderstorm will impact portions of southeastern
Bradford County through 400 PM EDT...
At 309 PM EDT, Doppler radar was tracking a strong thunderstorm over
Shunk, or 11 miles southeast of Canton, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Overton and Franklindale around 335 PM EDT.
New Albany and South Branch around 345 PM EDT.
Wyalusing and Sugar Run around 400 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4159 7682 4180 7631 4161 7620 4154 7622
TIME...MOT...LOC 1909Z 247DEG 22KT 4154 7670
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DJNSpecial weather statement, Aug 21, 2:27 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Binghamton NY
327 PM EDT Sun Aug 21 2022
NYZ015>017-023-212000-
Southern Cayuga NY-Seneca NY-Yates NY-Schuyler NY-
327 PM EDT Sun Aug 21 2022
...Scattered strong thunderstorms will impact portions of southern
Seneca, north central Schuyler, Yates and southwestern Cayuga
Counties through 400 PM EDT...
At 325 PM EDT, Doppler radar was tracking scattered strong
thunderstorms in the Finger Lakes region, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Penn Yan, Hector, Romulus, Starkey, Benton, Covert, Ledyard, Potter,
Trumansburg and Dundee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4276 7720 4277 7694 4270 7653 4262 7658
4262 7667 4257 7663 4254 7667 4255 7670
4253 7670 4247 7679 4260 7724
TIME...MOT...LOC 1925Z 203DEG 18KT 4259 7690
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DJNSpecial weather statement, Aug 21, 2:51 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Binghamton NY
351 PM EDT Sun Aug 21 2022
NYZ009-015>018-036-037-212045-
Onondaga NY-Southern Oneida NY-Southern Cayuga NY-Seneca NY-Yates NY-
Madison NY-Northern Oneida NY-
351 PM EDT Sun Aug 21 2022
...Scattered strong thunderstorms will impact portions of Seneca,
northern Oneida, northeastern Yates, northwestern Madison, Cayuga
and Onondaga Counties through 445 PM EDT...
At 349 PM EDT, Doppler radar was tracking scattered thunderstorms
across north central New York, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Onondaga, Syracuse, Clay, Rome, Cicero, Auburn, De Witt, Lysander,
Van Buren and Baldwinsville.
This includes the following highway exits...
Interstate 90 between 34A and 39, and near 41.
New York Interstate 81 between 16A and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4350 7510 4263 7668 4269 7702 4276 7702
4277 7697 4301 7696 4303 7650 4322 7648
4323 7630 4320 7627 4322 7626 4324 7627
4324 7626 4320 7622 4327 7621 4315 7589
4333 7588 4348 7581 4342 7553 4361 7511
TIME...MOT...LOC 1950Z 203DEG 17KT 4285 7663
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DJN